Alert archive / Texas / Flash Flood Warnings in 2016
Flash Flood Warning 95, NWS Fort Worth, TX
NWS Fort Worth, TX issued this flash flood warning at Aug 20, 2016, 6:58 AM CDT for Denton County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2016, 6:58 AM CDT (11:58 UTC)
- Expired
- Aug 20, 2016, 10:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Denton County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 81 km from the middle of the area, began a volume at 11:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 12.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 429 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 745 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.9
The text
As transmitted.
107
WGUS54 KFWD 201158
FFWFWD
TXC121-201500-
/O.NEW.KFWD.FF.W.0095.160820T1158Z-160820T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
658 AM CDT SAT AUG 20 2016
THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DENTON COUNTY IN NORTH CENTRAL TEXAS...
* UNTIL 1000 AM CDT
* AT 658 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. THIS RAINFALL WILL LEAD TO
EXCESSIVE WATER RUNOFF AND CAUSE FLASH FLOODING. LOW-LYING AREAS
ARE MOST VULNERABLE TO RAPIDLY RISING WATER. SOME LOW-WATER
CROSSINGS MAY FLOOD AND BECOME IMPASSABLE.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PLANO...CARROLLTON...FRISCO...DENTON...LEWISVILLE...FLOWER MOUND...
COPPELL...THE COLONY...SOUTHLAKE...CORINTH...HIGHLAND VILLAGE...
TROPHY CLUB...LAKE DALLAS...SANGER...LAKE LEWISVILLE...
LITTLE ELM...ROANOKE...KRUM...PILOT POINT AND ARGYLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3341 9684 3335 9683 3299 9684 3299 9740
3343 9738
$$
24-BAIN1 follow-up statement
440
WGUS74 KFWD 201502
FFSFWD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1002 AM CDT SAT AUG 20 2016
TXC121-201512-
/O.EXP.KFWD.FF.W.0095.000000T0000Z-160820T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DENTON TX-
1002 AM CDT SAT AUG 20 2016
...THE FLASH FLOOD WARNING FOR DENTON COUNTY HAS EXPIRED...
ALL OF THE HEAVY RAINFALL HAS MOVED SOUTH AND EAST OF THE AREA.
ADDITIONAL SHOWERS ARE POSSIBLE THROUGH LATER TODAY. SOME RESIDUAL
FLOODING OF LOW LYING AREAS WILL BE POSSIBLE THROUGH THE REMAINDER
OF THE MORNING.
LAT...LON 3341 9684 3335 9683 3299 9684 3299 9740
3343 9738
$$
DUNNWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 6:47 AM CDT, 11 minutes earlier.
Area forecast discussion, Aug 20, 6:47 AM CDT, 11 minutes before
Area Forecast Discussion...UPDATED National Weather Service Fort Worth TX 647 AM CDT SAT AUG 20 2016 .AVIATION... /12Z TAFs/ Challenges will continue to be timing of convection and cig levels into Sunday. VFR conditions with widespread showers are expected with periodic heavier TSRA and IFR VSBYs/MVFR cigs at Metroplex sites this morning. Waco will see MVFR cigs prevail with periodic light SHRA this morning, with better chance of VCTS this afternoon as daytime heating occurs. Winds will be light at 10 kts or less, varying between SSW-SE directions throughout across North and Central Texas. A weak surface cold front continues to slowly approach the Red River Valley early this morning. Ahead of the cold front, a shortwave continues to work upon a tropical environment for a round of showers/storms through late morning for the DFW terminals, while Waco will likely see their better chances from late morning and through the afternoon hours. This morning's shortwave disturbance aloft will move east of the area this evening with a reprieve in convection and cigs falling into the MVFR category after midnight. The surface front should stall somewhere across the region, but where is uncertain and could have a big impact on DFW terminals if it stalls near the I-20 corridor as the SREF model suggests. Most other high-res WRF and HRRR models suggest outflow from today's convection will shunt it into Central Texas. Either way, another shortwave disturbance will lift out from Mexico and Southwest Texas toward Waco and Central Texas early Sunday A.M. It must be stressed that the location of the stalling weak surface front will play a role on where the more widespread convection will occur early Sunday. For now, we'll just have to play the wait and see approach through tonight to get a better handle on trends for all TAFs heading into Sunday. 05/ && .SYNOPSIS... Widespread heavy rain is expected again across a good portion of North TX today and tonight. Additional heavy rain will be possible again on Sunday and Sunday evening. There may be a brief respite from the precipitation late Tuesday into early Wednesday, but rain chances are forecast nearly every day next week. && .SHORT TERM (Today through Monday)... The main challenge this morning will be the cessation of the loosely-defined convective complex across western North TX and southwest OK. AMDAR, WSR-88D VWP, and RAP model output suggest that low level south-southwest flow at around 25-35 knots will continue to overspread a good portion of North TX this morning. With GPS and satellite-derived PWAT values in excess of 2" across the area, I feel that there is a good bet for at least some brief heavy rain with a fair amount of moisture transport, across our northern tier of counties from about the Sherman-Denison area westward towards Bowie. While the LLJ will likely continue to veer and this activity will decay---there is the potential for the regeneration of activity as the cold front, currently across northern OK, slides southward and interacts with any residual outflow. Current output from the operational HRRR and TTU WRF both show a rapid uptick in convection along the I-20 corridor, a result of what I believe to be a fair amount of mass convergence along the front and outflow boundary. However, with the front still across northern OK and the upper trough responsible for a bulk for the southward progression of said front lifting off towards the northeast, it appears possible that the front may stall a bit further to the north than previously thought. As a result, I went ahead and added a few of our northern most counties to the Flash Flood Watch. Regardless--- most of the heaviest rain should be focused near the surface front and subsequent 925/850mb surfaces. Where these boundaries set up today and tonight is likely where the axis of heaviest rainfall will reside. Given the very moist environment and the potential for training convection, it will not be out of the question that 2" per hour rainfall rates will be possible. Unfortunately, it is conceivable that this axis establishes itself right along the I-20 corridor. For tonight into Sunday morning---Heavy rainfall will continue to be a threat through tonight as synoptic scale ascent (entrance region of the upper jet) is expected to continue to overspread the area. There is a suggestion in the model fields that some sort of MCV may develop across the Concho Valley. The latest run of the NAM brings a higher swath of QPF a bit further to the north than previous runs. The 06 UTC NAM solution is now a bit more in line with that of the 00 UTC ECMWF brings it into better agreement with the ECMWF. Output from the tail end of the HRRR and TTU WRF do show slightly more impressive simulated reflectivity across this region which adds confidence to introduce Likely PoPs along and southwest of a Graham to Mexia line through Sunday AM. For Monday---Rain chances will continue on Monday as the upper air pattern remains very zonal. The resultant lee-side cyclogenesis should result in good south flow which should lift what's left of the old baroclinic zone towards the north. With continued WAA and moisture transport, chance PoPs were retained across the entire CWA, with the better rain chances west of the interstate 35 corridor. && .LONG TERM (Tuesday through Friday)... For Tuesday---Rain chances will continue as warm/moist air continues to be transported northward with a pretty stout lee- cyclone across SW KS. Right now, the overall coverage looks to really be highest across northwest zones early in the day and I have maintained the highest PoPs across this area. For Tuesday night, little to no precipitation is forecast across North and Central TX as the synoptic scale lift appears displaced to the north. For Wednesday and beyond---the better rain chances will return to the forecast for late Wednesday into Thursday as another cold front is expected to slide southward towards the region. With the airmass across the region not being scoured out, there's a good chance that heavy rain will be possible, mainly along the northern third of North TX. Into the weekend, will broad brush PoPs across the entire CWA as there is too much uncertainty with regards to where the front will end up. 24-Bain && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 82 71 82 72 87 / 80 80 50 40 40 Waco 84 70 82 72 88 / 70 80 60 40 40 Paris 81 69 85 69 86 / 80 60 40 20 40 Denton 82 69 85 69 86 / 90 70 50 40 40 McKinney 82 70 85 70 86 / 80 80 50 30 40 Dallas 83 72 83 72 87 / 80 80 50 40 40 Terrell 82 71 83 71 86 / 80 80 50 30 40 Corsicana 84 72 82 73 87 / 80 80 60 30 40 Temple 84 72 83 71 87 / 70 70 70 40 40 Mineral Wells 84 67 81 68 83 / 90 80 60 40 50 && .FWD Watches/Warnings/Advisories... Flash Flood Watch through Sunday evening for TXZ091>093-100>104- 115>121-129>135-141>148-156>162-174-175. && 05/24
Hazardous weather outlook, Aug 20, 4:39 AM CDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 439 AM CDT SAT AUG 20 2016 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-210945- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 439 AM CDT SAT AUG 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT. WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS ARE EXPECTED ACROSS NEARLY ALL OF NORTH AND CENTRAL TEXAS TODAY AND TONIGHT. WITH AMPLE AMOUNTS OF TROPICAL-LIKE MOISTURE IN PLACE...HEAVY RAINFALL WILL LIKELY RESULT IN FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR AREAS ALONG AND WEST OF A SHERMAN TO TERRELL TO PALESTINE LINE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE DAY ON SUNDAY FOR NEARLY ALL OF NORTH AND CENTRAL TEXAS. FLASH FLOODING WILL BE POSSIBLE...ESPECIALLY FOR AREAS ALONG AND SOUTH OF A GRAHAM TO WAXAHACHIE TO ATHENS LINE. SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE MONDAY AND TUESDAY MORNING AND AGAIN FROM WEDNESDAY THROUGH FRIDAY ACROSS NORTH AND CENTRAL TEXAS. HEAVY RAINFALL WILL LIKELY ONLY AGGRAVATE ANY LINGERING FLOOD ISSUES. IN ADDITION...NEW INSTANCES OF FLOODING WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT TIMELY REPORTS OF FLASH FLOODING ARE GREATLY APPRECIATED. 24-BAIN
The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:36 PM CDT | River Flood Warning | FWD | Dallas | 13 hr |
| Aug 19, 8:01 PM CDT | Areal Flood Advisory | FWD | Van Zandt | 119 min |
| Aug 20, 5:03 AM CDT | Areal Flood Advisory | FWD | Jack, Palo Pinto, Stephens, Young | 4 hr |
| Aug 20, 5:29 AM CDT | Flash Flood Warning | FWD | Palo Pinto, Stephens | 3 hr |
| Aug 20, 5:35 AM CDT | Areal Flood Advisory | FWD | Parker | 3 hr |
| Aug 20, 6:03 AM CDT | Flash Flood Warning | FWD | Parker | 3 hr |
| Aug 20, 6:11 AM CDT | Areal Flood Advisory | FWD | Wise | 3 hr |
| Aug 20, 6:35 AM CDT | Areal Flood Advisory | FWD | Cooke, Denton, Grayson | 3 hr |
| Aug 20, 7:06 AM CDT | Areal Flood Advisory | FWD | Grayson | 3 hr |
| Aug 20, 7:17 AM CDT | Areal Flood Advisory | FWD | Tarrant | 3 hr |
| Aug 20, 7:31 AM CDT | Areal Flood Advisory | FWD | Collin | 3 hr |
| Aug 20, 7:32 AM CDT | Flash Flood Warning | FWD | Fannin, Grayson | 3 hr |
| Aug 20, 8:07 AM CDT | River Flood Warning | FWD | Denton | 29 hr |
| Aug 20, 8:33 AM CDT | River Flood Warning | FWD | Jack | 37 hr |
| Aug 20, 8:33 AM CDT | River Flood Warning | FWD | Wise | 7 days |
| Aug 20, 10:55 AM CDT | River Flood Warning | FWD | Dallas | 13 hr |
Nearby
Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.